Alert archive / Texas / Red Flag Warnings in 2026
Red Flag Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 21, 2026, 2:42 PM CDT for 24 counties in Texas. It took effect at Mar 22, 2026, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2026, 2:42 PM CDT (19:42 UTC)
- In effect from
- Mar 22, 2026, 10:00 AM CDT
- Expired
- Mar 22, 2026, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
All 24 counties
Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2799 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS84 KMAF 211942 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 242 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN AND LOWER TRANS PECOS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... TXZ045>048-050>053-061>063-068>070-075-082-221000- /O.UPG.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/ /O.NEW.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- 242 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN AND LOWER TRANS PECOS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 10 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 to 5 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ116>119-TXZ059-060-067-270>274-277>279-221000- /O.CON.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Winkler-Ward- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Davis Mountains- Davis Mountains Foothills-Central Brewster- 242 PM CDT Sat Mar 21 2026 /142 PM MDT Sat Mar 21 2026/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND PORTIONS OF WEST TEXAS... * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...3 to 4 or near-critical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
294 WWUS84 KMAF 220845 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... NMZ116>119-TXZ270>272-279-220945- /O.CAN.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Central Brewster- 345 AM CDT Sun Mar 22 2026 /245 AM MDT Sun Mar 22 2026/ ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE GUADALUPE AND DELAWARE MOUNTAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, CENTRAL BREWSTER COUNTY, AND SOUTHEAST NEW MEXICO... Widespread critical fire weather conditions are not expected. $$ TXZ059-060-067-273-274-277-278-230300- /O.UPG.KMAF.FW.A.0007.260322T1300Z-260323T0500Z/ /O.EXA.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/ Loving-Winkler-Ward-Eastern Culberson-Reeves County Plains- Davis Mountains-Davis Mountains Foothills- 345 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER... * WINDS...Southwest 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...1 or elevated. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045>048-050>053-061>063-068>070-075-082-230300- /O.CON.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell- 345 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER... * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...2 or elevated. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
802 WWUS84 KMAF 220852 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 352 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... TXZ045>048-050>053-059>063-067>070-075-082-273-274-277-278-230300- /O.CON.KMAF.FW.W.0009.260322T1500Z-260323T0300Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Eastern Culberson-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 352 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER... * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...2-3 or elevated to near critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && 44 $$
544 WWUS84 KMAF 221730 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 1230 PM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... TXZ045>048-050>053-059>063-067>070-075-082-273-274-277-278-230300- /O.CON.KMAF.FW.W.0009.000000T0000Z-260323T0300Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Eastern Culberson-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 1230 PM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS ABOVE 20 MPH, RELATIVE HUMIDITY OF 10% OR LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MOST OF WEST TEXAS... * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph, shifting to northeast at 20 to 30 mph with gusts up to 40 mph this evening. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...2 to 5 or near-critical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...90th+ percentile...5 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && 55 $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:24 PM CDT, 2 hours 18 minutes earlier. Its key messages:
- Updated at 1223 PM CDT Sat Mar 21 2026
- Near to record-breaking high temperatures today and Sunday.
- A cold front enters the region Sunday night/Monday morning, resulting in a brief respite from the heat Monday, before temperatures recover for the rest of the week.
- Critical fire weather conditions are possible Sunday.
Area forecast discussion, Mar 21, 12:24 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT Sat Mar 21 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 1223 PM CDT Sat Mar 21 2026
- Near to record-breaking high temperatures today and Sunday.
- A cold front enters the region Sunday night/Monday morning,
resulting in a brief respite from the heat Monday, before
temperatures recover for the rest of the week.
- Critical fire weather conditions are possible Sunday.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 345 AM CDT Sat Mar 21 2026
The heat continues! WV imagery this morning shows a dominating
upper ridge centered over southeast Arizona, putting West Texas and
Southeast New Mexico under dry, northeast flow aloft. At the
surface, return flow continues, and will linger through the short
term. As such, unseasonably warm temperatures will persist.
Yesterday, Midland International Air & Space Port set a new record
of 96 F, beating the old record of 94 F set in 2017. The next
couple of days look like low-hanging fruit as well, as highs today
and Sunday will plateau almost 25 F above climatology, making it
feel more like late June than late March. Critical fire wx will be
possible over most of the area Sunday, partly because of the heat.
Tonight, mostly clear skies will promote efficient radiational
cooling. However, this will be largely negated by a 40 kt LLJ set
to develop, keeping mixing in play and overnight minimums averaging
around 15 F above normal.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 345 AM CDT Sat Mar 21 2026
Sunday night, an upper disturbance traversing the upper CONUS will
send a cold front into the region, w/the latest NAM buffer soundings
putting fropa at KMAF ~ 05Z Monday, a couple of hours faster than 24
hours ago. Models suggest a few hours of high gap winds through
KGDP, but this time of year, models ease up on winds as the event
approaches. Since this is 4th period, we'll forgo a watch attm.
This front will knock upwards of 15 F off temperatures Monday
afternoon, making Monday the coolest day this forecast. Even so,
highs will still come in ~ 7-9 F above normal.
Fortunately, this cold front will be ephemeral, as temperatures
rebound quickly Tuesday as the upper ridge builds eastward, w/the
LREF centering it over the Texas Gulf coast by Friday afternoon. By
Thursday afternoon, highs should average 20-25 F above normal,
similar to what's expected this afternoon. A secondary cold front
is due to intrude upon the area late Thursday night, knocking around
5 F off highs Friday afternoon.
Unfortunately, this synoptic pattern offers little in the way of
moisture return, and the grids remain dry.
&&
.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sat Mar 21 2026
VFR conditions prevail. Generally southerly to southwesterly winds
remain light through the period, although winds become breezy at FST
and MAF later tonight (generally sustained between 12-19 knots).
&&
.FIRE WEATHER...
Issued at 345 AM CDT Sat Mar 21 2026
Today, widespread critical minimum relative humidity is expected
across Southeast New Mexico and West Texas. This will combine
with increasing ERCs and and drying fuels to result in elevated
fire weather conditions across Southeast New Mexico and most of
West Texas.
Sunday, under record-breaking heat, minimum relative humidity
will drop to critical levels everywhere, and in the low single
digits in some locations, resulting in widespread RFTI of 4.
Although pre- frontal 20-ft winds are forecast to be rather tepid,
ERCs will be 90th percentile or above, especially north. This
will coincide will critically to extremely dry fuels to promote
an environment of easy fire starts. A cold front will move in
after 00Z, and this will exacerbate any ongoing fire starts. For
these reasons, we'll issue a fairly broad watch for Sunday, and
let the day shift whittle it down to a warning once 20-ft wind
fields are better-defined. Attm, the area of most concern will be
everything east of the Pecos.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 99 61 99 53 / 0 0 0 0
Carlsbad 97 55 99 53 / 0 0 0 0
Dryden 98 56 97 57 / 0 0 0 0
Fort Stockton 98 65 100 56 / 0 0 0 0
Guadalupe Pass 88 61 89 53 / 0 0 0 0
Hobbs 96 54 98 49 / 0 0 0 0
Marfa 90 47 91 46 / 0 0 0 0
Midland Intl Airport 97 60 99 54 / 0 0 0 0
Odessa 96 60 98 55 / 0 0 0 0
Wink 97 54 99 54 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Sunday morning through Sunday evening
for Andrews-Borden-Central Brewster-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Martin-
Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...Fire Weather Watch from Sunday morning through Sunday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...13The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:43 AM CDT | Fire Weather Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 25 hr |
Nearby
Red Flag Warnings in Texas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.